October, '01 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Accutane for Acne — P Trigger?
from Tom D.

Hi Ed:  Thank you so much for your great site.  My wife just came into my office and wondered what I was laughing at.  I showed her some of the jokes and letters and she started laughing, too.  What else can you do?

My condition began back in 1988, and reached its worst state in 1992.  Plaques, from the size of pennies to pancakes, covered my legs / buttocks / lower back.  I had a red, itchy, flaky ring around my hairline, which was probably the most visibly embarrassing occurrence.  Lesions even began to appear on my penis.

Admittedly I was suffering from a great deal of self-afflicted anxiety back then, and I gradually made life changes that helped stabilize my moods (therapy, new job, marriage, anti-depressants).  Now, twelve years after the first lesions appeared on my shins and stomach, approximately 50% of my P has gone.  There is now just one quarter-size spot on each arm, hip area (roughly where the ball and socket of the bones meet), knee, and calf, along with a palm-sized patch on my lower back.  My hairline has been in total remission (except for behind my ears) for five years now.   No plaques on my genitals either.  The largest lesions remain above each ankle — those are the ones the size of pancakes.

I use a variety of treatments to manage the afflicted areas and keep them looking pink and plaque-free.  I use Dovonex, Ultravate, and an organic ointment made by the HomeHealth company.  When taking a warm (not hot!) shower, I wash with a scalp and body wash also made HomeHealth.  As a resident of L.A. I try to take in some sun daily during my lunch hour.  Although doctors have said Vitamin A and D capsules are of no value, I take two every morning with my Glucosamine & Chondroitin (psoriatic arthritis in my fingers and knees since 1998) which, of all my various treatments, seems to be of greatest help.

But the point I'd really like to make is the "trigger" that I believe caused my P.  As I said, my condition started in 1988 — that was the same year I took Accutane for bad acne.  Shortly after I stopped taking it is when my first lesions appeared.  Given that Accutane heightens the immune system to a high state of alert to attack bacteria and germs in the pores, it makes perfect sense that the medication permanently left my immune system in a hyper-sensitive state.

Why my legs, back, and buttocks?  My only guess is that these are all areas of friction and pressure caused by clothes rubbing against my skin.  Recently I had a flare-up of P on my penis, due to a "great deal of friction" (wink wink nudge nudge) within a short time-span.  Once the frequent rubbing stopped, so did the lesions.  This gave me an idea.  While I can't wear shorts at work, I'm going without socks for the next 10 days to see if those large lesions begin dissipating or decreasing in size.  The next best thing to being 100% P-free is having those two "ankle pancakes" shrink to the size of the other lesions on my body.

Does this prove that guys really do think with their d*ck?  ;-)

Thanks again! -Tom D.

*****

Ed’s Response:  Much of what you’ve been through, Tom, sounds like a carbon copy of my own experience with P.  Your trigger suspicion is a real head-scratcher (no pun intended).  I certainly appreciate the logic in your argument that an immune system booster could trigger P’s more-or-less constant immune system hyperdrive. 

Here’s a part of what WebMD.com has to say about Accutane (generic name Isotretinoin): “Isotretinoin is a form of vitamin A. It decreases the amount of sebum (oil) that is released by your sebaceous (oil) glands, and it increases that rate at which your skin renews itself.” 

That last assertion, “it increases the rate at which your skin renews itself” sounds like a prescription for getting P, doesn’t it?

On the other hand, Accutane is often used to combat severe P and some of the weirder forms of P.  Search on “Accutane” here for stories.  This would be a good question for the “Dr. Tell Me” column in the National Psoriasis Foundation Bulletin.  Why would Accutane, which stimulates skin renewal, work to inhibit psoriasis lesions, which are, essentially, skin renewing itself too fast?  Do you want to submit it, Tom, or should I? 

My experience leads me to think, also like you do, that clothes can irritate the condition.  Two experiences convinced me of this.  The first was switching to silk shirts for the first time — almost NO itching after that.  The second was figuring out the most stubborn lesions, the ones that simply wouldn't go away even after all the rest got better, were on places where friction from clothing made me scratch the most.  This experience doesn't suggest that clothes caused the lesions, only that clothes caused the lesions to itch.  Scratching prevented them from healing.  -Ed

This Month's Mail | Archives

www.flakehq.com